- 80 million people in the United States deal with hair loss related to ageing or genetics, according to the American Academy of Dermatology.
- But hair loss can also be a symptom of a larger medical issue a person may have, like hypothyroidism or lupus.
- Here’s how you can tell if your hair loss is a sign of something more serious.
- Visit INSIDER’s homepage for more.
Hair loss is often inevitable. In most cases, it occurs due to ageing and depends largely on genetics.
Other times, however, hair loss is a symptom of a larger medical issue. Medication or a systemic illness can sometimes be the cause of hair loss, dermatologist Dr. Jerry Shapiro told INSIDER.
In these cases, the hair loss is accompanied by other symptoms, like rashes, lack of energy, or muscles aches that just won’t go away.
Here are the signs that suggest your hair loss could be more serious than ageing or a genetic predisposition.
You’re losing eyelash or eyebrow hair.
“If you notice hair loss on other parts of the body [besides the scalp], something more is going on,” Dr. Shapiro said.
If you lose hair from your eyebrows or eyelashes, it could mean you have a serious form of the autoimmune condition alopecia. Unlike androgenetic alopecia, other types of the condition like alopecia areata or alopecia universalis can cause hair loss in greater quantities and in areas of the body besides the scalp, according to Healthline.
That’s because the body mistakes the hair follicles as dangerous and attacks them, causing the hair to fall out of the follicles on various parts of the body.
Other autoimmune conditions that could cause non-scalp hair loss include thyroid disease and lupus. Doctors can use blood work to determine the exact cause of hair loss.
You feel sluggish all of the time.
Hair loss accompanied by a lack of energy could mean you’re malnourished or not getting enough of the essential nutrients your body needs.
If a person doesn’t get enough zinc, for example, they may experience diarrhoea, severe weight loss, and hair loss as side effects, in addition to feeling sluggish. Being generally malnourished can also lead to hair loss.
The best way to ensure you’re getting the nutrients you need is to eat a balanced diet with lots of fresh produce, healthy fats like nuts, protein, and water, according to Healthline.
If you think you’re malnourished, speak to your healthcare provider about potential solutions like working with a dietitian.
Your muscles ache.
When thinning hair and muscle aches occur simultaneously, it’s possible you have hypothyroidism, a type of hormonal autoimmune hormone imbalance.
At first, a person with hypothyroidism could show no symptoms, but as their body deals with the hormone imbalance, they may notice fatigue, weight gain, muscle aches, and hair loss, according to the Mayo Clinic.
Hypothyroidism is treatable. If you are diagnosed with the autoimmune disease, a doctor can prescribe medications that replace the hormones your body cannot make on its own.
Your nails feel brittle.
Iron deficiency, which is considered a type of anemia, happens when the body can’t produce enough healthy red blood cells. If a person lacks them, they may experience side effects like brittle nails and hair loss, Dr. Shapiro said.
Iron deficiency can also make a person feel constantly tired and weak. Other symptoms include chest pain and cold hands and feet, according to the Mayo Clinic.
Iron supplements can help treat the condition, but a doctor might also ask what medications you’re taking since some antibiotics can interfere with iron absorption.
You have high blood pressure or high cholesterol and you’re taking medication for it.
Medications for lowering cholesterol like simvastatin and atorvastatin often come with hair loss as a side effect, according to Dr. Shapiro. The chances of this are rare, with just 1% of people who take statin-based medications reporting hair loss, according to Harvard Medical School.
Blood pressure medications that are also beta blockers have been known to cause hair loss, although doctors are still unsure about the exact mechanism at play.
It’s up to you and your healthcare provider to weigh the options before stopping or starting a medication that could be potentially related to hair loss.
“People have to see their doctors to determine if [the hair loss] is medicine-related, then they may want to stop, but other times they may not,” Dr. Shapiro said.
You have a rash on your face or body.
Lupus, like hypothyroidism or an iron deficiency, is an autoimmune disease with hair loss as a common symptom. Additionally, lupus can cause full-body rashes as a response to organs becoming inflamed, according to the Mayo Clinic.
Oftentimes, these rashes will come and go and are referred to as “flares.” Other lupus symptoms include dry eyes and joint pain, so if you notice any of these effects, you should see your doctor.
- Read more:
- Losing over 120 pounds caused some of my hair to fall out. Here’s what I’m doing to combat it.
- Signs your hair loss isn’t normal – and how you can stop it
- A drug originally designed to treat a bone disease may offer a new way to cure baldness
Business Insider Emails & Alerts
Site highlights each day to your inbox.